New Anemia Drug Caused Allergic ReactionsMedication Errors
Some people tend to be more sensitive to medication than other people. One such group of people includes those who are undergoing dialysis. When undergoing dialysis treatment, patients should check for adverse side effects when consulting with their doctors. One such side effect is allergic reactions, which can have severe consequences for patients.
Omontys, a new drug used to treat anemia in patients undergoing kidney dialysis is one such drug that has been reported to have caused severe allergic reactions, some of which have been fatal. As a result this drug has been recalled by the suppliers. The Food and Drug Administration reported that it received nineteen reports of a severe allergic reaction called anaphylaxis. Three of the nineteen patients died. The other patients needed prompt medical intervention or hospitalization.
Affymax and Takeda, the marketers of the drug, claims that of the roughly 25,000 patients who were treated with Omontys since it was approved fatal hypersensitivity reactions occurred in 0.02 percent of the patients, suggesting that there have been five deaths. The companies also claim that about 2 of every 1,000 patients experienced a hypersensitivity reaction.
Allergic reactions to the drug occur within 30 minutes of a patient receiving their first dose through intravenous administration. There have not been any problems reported by patients who receive the subsequent doses given once a month. However, the drug has been discontinued for all patients, including those who have received more than one dose. One doctor believes that the allergic reactions to the drug are infrequent enough that patients already taking Omontys continue to do so and that new patients be put on it. However, another doctor disagrees and believes that the number of deaths due to the allergic reaction to the drug is unacceptable.
Medical Practitioners are relied on by patients to provide the proper medication and the correct dosage. They are also responsible for informing their patients about the possible side effects of the drugs they prescribe. However, mistakes like providing a patient with the incorrect medication or incorrect dosage can be made by medical practitioners and these errors can be fatal.
But what do you think? I would love to hear from you! Leave a comment or I also welcome your phone call on my toll-free cell at 1-866-889-6882 or you can drop me an e-mail at firstname.lastname@example.org . You are always welcome to request my FREE book, The Seven Deadly Mistakes of Malpractice Victims, at the home page of my website at www.protectingpatientrights.com.